Neurology Community
Gabitrol and Klonopin for Migraine
About This Community:

This forum is for questions and support regarding neurology issues such as: Alzheimer's Disease, ALS, Autism, Brain Cancer, Cerebral Palsy, Chronic Pain, Epilepsy, Headaches, MS, Neuralgia, Neuropathy, Parkinson's Disease, RSD, Sleep Disorders, Stroke, Traumatic Brain Injury.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Gabitrol and Klonopin for Migraine

2 years ago my MD placed me on bid gabitrol 4mg and 1.0 mg Clonazepam for migraine prevention.  Have had migraines since 13 yrs old and have tried various triptans, and tricylics.  Tricyclics were never helpful, and triptans were useful for awhile and then stopped helping (there were a few that causes severe SE).  I have no previous history of depression or anxiety.  About 3 weeks ago, I stopped cold turkey, as I didn't feel like this regimen was at all helping me.  The first week was OK, and then I started feeling like the worst flu of my life, which progressed to a migraine for 5 days, and then into severe muslce pain and what I think are anxiety attacks. During this time, I treated these symptoms with either one dose of benedryl or Ambien at night to help me sleep, or a dosage of vicodin during the day for muscle pain (therefore just temporarliy masking my withdrawals). After informing myself about Clonazepam, I believe that I am having withdrawal symptoms from that, and probably need to start a taper.  My MD informed me that since I never had any secondary gain from the Clonazepam (in fact, I never felt a thing until I went off!) that I wouldn't have any withdrawals and that I probably just have the flu.  I believe he is wrong about this one.
         SInce I have been off so long, where do you think an appropriate taper for the clonazepam would begin?  and how long will it take?    I took 0.5mg Clonazepam last night and was able to decrease the nausea significantly, as well as some of the muscle pain, but the insomnia is severe.  This morning I am back for feeling extremely tearful, anxious, and severe muscle pain.  I am extremely ashamed that I blindly took medications into my body for such a long time without finding more about them.  I was just so desperate to control my headaches that I was willing to try anything.  I even asked my MD three times about the addictive potential of the clonazepam since it is a benzodiazapine, but he reassured my husband and I over and over that the dosage was negligible and would cause to adverse side effects, just boost the efficacy of the Gabitrol.
Ashamed of myself!
Related Discussions
2 Comments Post a Comment
Blank
Avatar_f_tn
I have been taking Klonopin for a number of years for different reason than you, and I have gone off the drug several times, so I speak from that frame of reference.

In my opinion, once you go off the drug for as long as you have, you should just stay off, instead of going back on it and tapering.  The reason I say to just stay off is, because you're already three weeks in, and it takes me just a month to get over the worst of it, that means you're almost there.  Yes, your body is having withdrawals, but those will go away in time.  Some remnants stick around a little longer, but the worst is nearly over.  That's what all your discomfort is, withdrawals plain and simple.  And even though you've just now resumed it for a little while, you can still drop it, and you won't have too much longer to go until the withdrawals stop.

Tapering is fine when you're first getting off any drug.  Even tho I don't think you should do that now, I'll tell you what they recommend on websites devoted to getting people off such drugs.  You cut by 1/4 tablet for several days until you feel "normal" again, then cut 1/4 again, and so it goes, until you're all the way off.  But either way, you're going to feel the withdrawals.  Some drugs are rather dangerous to do it any other way than tapering.  But with what you're taking, obviously you can manage "cold turkey," since you've already endured it, so I don't think you should drag out what you've already done.

As for your migraines, there are other drugs besides the triptans.  Here is a website that talks about all the different medications for migraines and what effect they have and so on.  Surely from the list there, you and your doctor can try one or more of those.  They would also lessen some of the effects of your withdrawals, since they treat your headaches.

www.healthcentral.com/migraine/find-drug.html

I hope this helps you.  Just hang in another couple weeks, and you'll be through with it.
Blank
Avatar_f_tn
I agree with ggreg.  You should be over the worst of it.  Why start it all over again?
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Neurology Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
Top Neurology Answerers
338416_tn?1260996698
Blank
jensequitur
Fort Worth, TX
620923_tn?1405964489
Blank
selmaS
Allentown, PA
352007_tn?1372861481
Blank
LisaJF
10389859_tn?1409925468
Blank
Foggy2
1780921_tn?1384615710
Blank
flipper336
Chandler, AZ
Avatar_f_tn
Blank
Invida
MI